Format

Send to:

Choose Destination

Similar articles for PubMed (Select 15329507)

See comment in PubMed Commons below
Circ J. 2004 Sep;68(9):850-2.

Massive pulmonary thromboembolism demonstrated at necropsy in Japanese psychiatric patients treated with neuroleptics including atypical antipsychotics.

Author information

  • 1Department of Psychiatry, School of Medicine, Kitasato University, Sagamihara, Japan. lesalondusatoko@aol.com

Abstract

BACKGROUND:

There may be an increased risk of pulmonary thromboembolism (PTE) with antipsychotic drugs, so this association was investigated in autopsy cases of sudden unexpected death determined by the Department of Legal Medicine of a Japanese university hospital.

METHODS AND RESULTS:

Records of 1,125 forensic autopsies (808 males, 317 females) performed during the study period for investigation of the cause of sudden unexpected death were reviewed and a logistic regression analysis was performed to explore whether age, gender, body mass index (BMI), and antipsychotic drug use were associated with fatal PTE. Among all records, 34 (3.0%; 14 males, 20 females) indicated the use of antipsychotic drugs and 28 (2.5%; 9 males, 19 females) indicated PTE as the cause of death. Of the 28 subjects who died from PTE, 8 had taken antipsychotic drugs (29%) and all were female. Female gender and antipsychotic drug use accounted for a significantly higher risk of PTE death with an odds ratio of 4.22 (95% confidence interval (CI), 1.82-9.78; p<0.01) and 10.49 (95% CI, 3.95-27.85; p<0.01), respectively.

CONCLUSIONS:

Japanese women taking antipsychotic drugs may be at particular risk for PTE.

PMID:
15329507
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic
    Loading ...
    Write to the Help Desk